North Dakota, 2012

Hail in North Dakota, May 3, 2012

May 3, 2012 · NWS BIS · 1 event in 1 county or zone

A strong thunderstorm moving across south central North Dakota produced large hail over McIntosh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm moving across south central North Dakota produced large hail over McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 11:06 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 2, 11:06 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT THU MAY 3 2012

.DISCUSSION...

QUICK UPDATE TO FRESHEN UP THE FORECAST THROUGH 12 UTC. SEVERE
CONVECTION HAS EXITED THE CWA INTO SOUTHEAST NORTH DAKOTA.
HOWEVER...STEEP MID LEVEL LAPSE RATES WITH A POTENT...COMPACT
DISTURBANCE NOW ENTERING SOUTHWEST NORTH DAKOTA HAS LEAD TO
REDEVELOPMENT ACROSS THE SOUTHWEST AS OF 0430 UTC. DO EXPECT ISOLATED
TO SCATTERED CONVECTION FOR NEARLY ALL AREAS THROUGH 12 UTC...THE
EXCEPTION BEING THE SOUTHWEST AFTER 06 UTC WITH SUBSIDENCE IN THE
WAKE OF THE SHORTWAVE. HOWEVER...WITH MUCH OF THE ATMOSPHERE
ALREADY WORKED OVER...DO NOT EXPECT ADDITIONAL SEVERE WEATHER
TONIGHT.

ADDED A PATCHY DENSE FOG MENTION TO ALL AREAS ACROSS THE
SOUTHERN PORTIONS OF THE CWA THAT WERE IMPACTED BY CONVECTION THIS
EVENING. WITH WINDS BECOMING LIGHT AND INCREASING BREAKS IN THE
CLOUDS WILL HAVE TO MONITOR TRENDS AS A DENSE FOG ADVISORY MAY NOT
BE OUT OF THE QUESTION BY MORNING. ALSO ISSUED A FROST ADVISORY
FOR MUCH OF WESTERN NORTH DAKOTA WITH 30S DEWPOINTS ARE ALREADY IN
PLACE WITH CLEARING SKIES AND LIGHT WINDS.

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THE REMAINDER OF THE NIGHT ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. HOWEVER...TIMING ANY IMPACTS TO THE TERMINALS WILL
BE DIFFICULT. PATCHY DENSE FOG MAY BE A THREAT AT KBIS AND KJMS
WHICH RECEIVED RAINFALL EARLIER THIS EVENING AND WILL LIKELY ADD A
MENTION TO THE 06 UTC TAFS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

&&

SHORT TERM...AYD
AVIATION...AYD
Hazardous weather outlook, May 2, 11:11 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1211 AM CDT THU MAY 3 2012

NDZ003>005-011>013-019-021-040515-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-MCLEAN-
1211 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN NORTH DAKOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017-018-031>033-040515-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
1211 AM CDT THU MAY 3 2012 /1111 PM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN NORTH
DAKOTA TONIGHT.

A FROST ADVISORY IS ALSO IN EFFECT FOR FAR WESTERN NORTH DAKOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-022-023-025-034>037-040>048-050-051-040515-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1211 AM CDT THU MAY 3 2012 /1111 PM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA TONIGHT. PATCHY DENSE FOG IS ALSO POSSIBLE
ACROSS ALL OF SOUTHERN NORTH DAKOTA WITH PATCHY FROST ACROSS THE
SOUTHWEST.

A FROST ADVISORY IS ALSO IN EFFECT FOR FAR WESTERN NORTH DAKOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, May 2, 8:06 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT WED MAY 2 2012

NDZ042-044-045-030245-
ADAMS ND-GRANT ND-SIOUX ND-
806 PM MDT WED MAY 2 2012

...THUNDERSTORMS WERE MOVING ALONG THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER EAST OF HETTINGER NORTH DAKOTA...

AT 800 PM MDT...THUNDERSTORMS WERE MOVING ALONG THE DAKOTAS BORDER
NEAR HAYNES...TOWARD LEMMON...THUNDER HAWK...AND KELDRON...AT ABOUT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE ALONG THE BORDER THROUGH
SOUTHERN ADAMS...GRANT...AND SIOUX COUNTIES.

AS THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER INSIDE.

JP MARTIN
Local storm report, May 2, 8:09 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     25 E WISHEK             46.26N  99.03W
05/02/2012  E60 MPH          MCINTOSH           ND   PUBLIC

            STRONG THUNDERSTORM WINDS BLEW OVER A BASKETBALL HOOP
            CEMENTED INTO THE GROUND. REPORT RELAYED BY MEDIA.

&&

NHEINERT
Special weather statement, May 2, 8:41 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT WED MAY 2 2012

NDZ034-042-045-030315-
GRANT ND-MORTON ND-SIOUX ND-
841 PM MDT WED MAY 2 2012

...THUNDERSTORMS WERE MOVING THROUGH GRANT AND SIOUX COUNTIES OF
NORTH DAKOTA...

AT 836 PM MDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM HEIL
NORTH DAKOTA TO NEAR KELDRON SOUTH DAKOTA...AND WERE MOVING EAST AT
NEARLY 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE HEIL...LEITH...
CARSON...LARK...ST. GERTRUDE...AND RALEIGH.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR RADIO AND TV
STATIONS FOR ADDITIONAL INFORMATION FROM YOUR NATIONAL WEATHER
SERVICE.

JP MARTIN
Local storm report, May 2, 9:18 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     FULLERTON               46.17N  98.43W
05/02/2012  E60 MPH          DICKEY             ND   TRAINED SPOTTER

            ALSO HAS PEA SIZE HAIL. EVENT ONGOING AT THE TIME OF
            THIS REPORT TRANSMISSION.

&&

JP MARTIN
Local storm report, May 2, 10:27 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             S HAYNES                45.97N 102.47W
05/02/2012  E0.88 INCH       ADAMS              ND   LAW ENFORCEMENT

            HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
            HIGHWAY 12 TO HAYNES.

0805 PM     TSTM WND GST     3 S LINTON              46.22N 100.25W
05/02/2012  M64 MPH          EMMONS             ND   AWOS

0832 PM     HAIL             N JAMESTOWN             46.91N  98.71W
05/02/2012  E0.75 INCH       STUTSMAN           ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED MARBLE SIZE HAIL WITH THE
            LAGEST HAILSTONE THE SIZE OF PENNIES. SOUTHEAST PART OF
            JAMESTOWN.

0837 PM     HAIL             NAPOLEON                46.51N  99.77W
05/02/2012  E0.75 INCH       LOGAN              ND   TRAINED SPOTTER

            WINDS GUSTING TO 30 MPH. BOTH HAIL AND WIND ONGOING AT
            842 PM CDT.

0845 PM     HAIL             E WISHEK                46.26N  99.56W
05/02/2012  M1.00 INCH       MCINTOSH           ND   LAW ENFORCEMENT

            1 INCHE HAIL 835 PM TO 845 PM. HAIL RANGED FROM PENNY
            SIZE TO QUARTER. HAIL WOULD COME AND GO. MCINTOSH COUNTY
            DEPUTY.

0900 PM     HAIL             NE NAPOLEON             46.51N  99.77W
05/02/2012  M0.75 INCH       LOGAN              ND   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED FOR 5 MINUTES BETWEEN 840-845
            PM CDT. RAINFALL 0.20 WINDS 30 MPH.

0907 PM     TSTM WND GST     25 E WISHEK             46.26N  99.03W
05/02/2012  E60 MPH          MCINTOSH           ND   PUBLIC

            STRONG THUNDERSTORM WINDS BLEW OVER A BASKETBALL HOOP
            CEMENTED INTO THE GROUND. REPORT RELAYED BY MEDIA.

1011 PM     TSTM WND GST     FULLERTON               46.17N  98.43W
05/02/2012  E60 MPH          DICKEY             ND   TRAINED SPOTTER

            ALSO HAS PEA SIZE HAIL. EVENT ONGOING AT THE TIME OF
            THIS REPORT TRANSMISSION.

&&

NHEINERT
Special weather statement, May 3, 1:34 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
234 AM CDT THU MAY 3 2012

NDZ050-051-030830-
DICKEY-MCINTOSH-
234 AM CDT THU MAY 3 2012

...SPECIAL WEATHER STATEMENT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCINTOSH COUNTY...MOVING EAST AT 45
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MERRICOURT BY 310 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TM

The radar

The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
May 3, 1:40 AM CST to 1:43 AM CST
Where
McIntosh County, Ashley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372216.